Purchase this article with an account.
Catherine A. Cox, Artur Zembowicz, Sarkis H. Soukiasian; Isolated Tarsal Conjunctival Intraepithelial Neoplasia (CIN) In Two Patients On Long-term Cyclosporine Therapy For Severe Atopy. Invest. Ophthalmol. Vis. Sci. 2011;52(14):4533.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Typical conjunctival intraepithelial neoplasia (CIN) lesions originate at the limbal region of the bulbar conjunctiva, but can then spread to adjacent areas of cornea and conjunctiva. More severe cases may spread to the eyelids, globe, orbit, paranasal sinuses, and/or brain. No cases of CIN isolated to the tarsal conjunctiva, however, have been reported in the literature. We report two cases of tarsal CIN, both of whom were on long-term systemic cyclosporine for severe atopic skin and eye disease. These two cases are unique in that they demonstrate manifestations of CIN localized to the tarsal conjunctiva, a location not routinely examined for isolated malignancies.
Retrospective report describing two cases of isolated tarsal CIN.
Both patients were young women, ages 45 and 55, with severe atopy and on systemic cyclosporine. The first had been initially diagnosed as having an atypical chalazion, and the second as having a presumptive pyogenic granuloma. Definitive CIN was confirmed by biopsy in both patients, isolated to the superior tarsal conjunctiva, with mapping biopsies of the lid margin, fornix and bulbar conjunctiva all being negative for dysplastic tissue. Significant eosinophilic infiltrate was present in one patient. Both patients were treated with topical interferon-alpha and showed complete resolution of their CIN.
These cases demonstrate an unusual presentation of CIN that could easily have been mistaken for chronic inflammatory changes secondary to atopic keratoconjunctivitis. In both cases, the patients were relatively young and with few risk factors for CIN, however, both were on long-term cyclosporine treatment. Additionally, one patient showed significant eosinophilia on histopathologic analysis of biopsied tissue. The use of cyclosporine and the presence of eosinophilia have been associated with an increased risk of malignancy and more aggressive tumor biology, respectively. Although clinical suspicion may be low, patients on immunosuppressive therapy or with severe atopic disease should be examined closely for potential malignancies of the tarsal conjunctiva.
This PDF is available to Subscribers Only